What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 2, 2:17 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 2, 2:17 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
217 PM MDT Sun Sep 2 2018
.SHORT TERM...(This evening through Monday)
Issued at 204 PM MDT Sun Sep 2 2018
Little has changed in the overall setup, with a broad trough over
the central Rockies and embedded waves contributing to weak
synoptic scale forcing. At the surface, front has stalled over the
northwest corner of the forecast area with low level southeasterly
flow advecting moisture into the area. Shear/instability
parametersare best over the far eastern areas where there is a
slight risk for severe storms capable of producing large
hail/damaging winds through the evening hours. In other areas,
slow storm motions, the mean 0-6km wind is near zero, combined
with the anomalously high moisture in place will result in
localized heavy rainfall/flash flooding. Storm coverage/intensity
will gradually diminish through the overnight hours. Areas of fog
will develop towards sunrise as boundary layer cools/saturated,
with fog gradually dissipating through Monday morning.
On Monday, looks like more of the same with little change in the
overall pattern. Southern areas again see the best combination of
shear/instability so may see a severe storm or two there. Storm
motions are higher compared to today, 0-6km mean winds actually
increase to near 20kts by the afternoon, which may mitigate flash
flooding concerns. Nonetheless, model QPF still showing some 1-2
inch bullseyes so cannot completely rule out the heavy rain/flash
flooding threat on Monday.
Temperatures will be slightly below normal due to persistent
cloudiness.
.LONG TERM...(Monday night through Sunday)
Issued at 104 PM MDT Sun Sep 2 2018
An upper-level ridge will be centered over the Mid-Atlantic United
States Monday evening while a broad upper-level trough will dip into
the southwest United States. This will promote relatively strong
south-southwesterly upper-level winds over the Central High Plains
Monday through Wednesday. There is increasing confidence that this
set up could lead to heavy rainfall and potentially flash flooding
across the Tri-State area during this time period. Instead of a
typical diurnal pattern of afternoon showers and thunderstorms,
showers and thunderstorms will be possible essentially throughout
the entire time period between Monday night and Wednesday night for
most of the Tri-State Region.
With measurable precip over the past couple days and more expected
today, the ground will be relatively saturated when these
potentially heavy rains come in the beginning of the coming week.
This increases the confidence that flooding will be a concern in the
next few days, especially in urban areas or eastern portions of the
area where more rain has fallen during the Labor Day weekend. With a
few days before the heaviest rainfall expected Tuesday evening and
into Wednesday, there is still a lot of uncertainty about how much
rainfall there will be and where that rainfall will be located. It
appears likely that some locations will record up to an inch or more
of rain Labor Day through Wednesday.
Upper-level winds will begin to decrease in intensity towards the
latter half of the coming week, but they will generally remain
southerly or southwesterly until Friday evening when an upper-level
trough will usher in weak northwest flow aloft over the Central High
Plains. Scattered showers and thunderstorms will remain a
possibility through early Friday.
At this point, there is significant disagreement among model
guidance about the chances for showers and thunderstorms next
weekend. With the GFS keying in on an approaching strong longwave
trough progressing eastward from the Pacific Northwest, vertical
wind shear would increase and there would be some dynamic support
for showers and thunderstorms late next weekend. However, the ECMWF
model for example is less bullish on this approaching trough and
would tend to keep the Central High Plains dry on Saturday and
Sunday. For now, keeping a slight chance of showers and
thunderstorms over eastern portions of our area for Sunday.
High temperatures will start out in the upper 70s to low 80s Monday
and Tuesday, before cooling off to the low 70s for Wednesday and
Thursday after the heavy rains/abundant cloud cover expected on
Tuesday and Wednesday. After that, highs slowly warm up to the mid
70s Friday and low 80s for the weekend. Similarly, low temperatures
will be in the low 60s for Tuesday and Wednesday, then cool a little
to the upper 50s for Thursday through the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1122 AM MDT Sun Sep 2 2018
Thunderstorm chances today will be best in areas south and east of
the the KMCK and KGLD terminals, so did not mention in the TAFs.
Nonetheless, there will be low chances of thunderstorms through
the afternoon and evening hours. Overnight, expecting areas of
fog to develop with a period of IFR conditions likely around
sunrise Monday morning, with gradual improvement and VFR by mid to
late Monday morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...PATTON
AVIATION...024
Hazardous weather outlook, Sep 2, 2:19 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
219 PM MDT Sun Sep 2 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
219 PM MDT Sun Sep 2 2018 /319 PM CDT Sun Sep 2 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There is a slight risk for severe thunderstorms this afternoon and
evening along and east of a line from Norton to Scott City in
northwest Kansas. Large hail and damaging winds may accompany
stronger storms.
Locally heavy rainfall and flash flooding is also possible with any
storm that develops today and tonight due to slow storm motions.
Areas of fog with visibility occasionally reduced to less than one
mile will be possible overnight tonight and into early Monday
morning.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
A risk of locally heavy rainfall and possible flash flooding will
continue across parts of the area Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Special weather statement, Sep 2, 2:03 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
303 PM CDT SUN SEP 2 2018
KSZ016-022045-
Graham KS-
303 PM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
345 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Bogue, or 10 miles southeast of Hill City, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bogue and Nicodemus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3914 9971 3919 9991 3947 9979 3944 9960
3923 9961
TIME...MOT...LOC 2003Z 206DEG 17KT 3922 9977
JNSpecial weather statement, Sep 2, 2:45 PM CST, 1 hour before
Special Weather Statement
National Weather Service Goodland KS
245 PM MDT SUN SEP 2 2018
KSZ027-028-041-042-022130-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
245 PM MDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE...CENTRAL LOGAN AND NORTHEASTERN GREELEY
COUNTIES UNTIL 330 PM MDT/430 PM CDT/...
At 245 PM MDT/345 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southeast of Winona
to 13 miles south of Wallace. These storms were nearly stationary.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Winona and Russell Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3908 10086 3865 10125 3867 10181 3908 10123
TIME...MOT...LOC 2045Z 159DEG 1KT 3901 10114 3871 10162
JN
Special weather statement, Sep 2, 2:47 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
347 PM CDT SUN SEP 2 2018
KSZ016-022130-
Graham KS-
347 PM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAHAM COUNTY UNTIL 430
PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bogue, or 9 miles southeast of Hill City, moving
northeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bogue and Nicodemus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3924 9988 3955 9966 3956 9960 3918 9960
TIME...MOT...LOC 2047Z 205DEG 9KT 3926 9972
JN
Special weather statement, Sep 2, 3:15 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
415 PM CDT SUN SEP 2 2018
KSZ016-022200-
Graham KS-
415 PM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM COUNTY UNTIL
500 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hill City, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hill City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3923 9984 3928 9995 3956 9991 3955 9962
TIME...MOT...LOC 2115Z 203DEG 22KT 3931 9986
JN
Special weather statement, Sep 2, 3:21 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM MDT SUN SEP 2 2018
KSZ014-027>029-041-042-022215-
Wichita KS-Gove KS-Wallace KS-Greeley KS-Thomas KS-Logan KS-
321 PM MDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN WALLACE...
SOUTHEASTERN THOMAS...LOGAN...CENTRAL GREELEY AND NORTHWESTERN GOVE
COUNTIES UNTIL 415 PM MDT/515 PM CDT/...
At 321 PM MDT/421 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles east of Winona to 4
miles southeast of Towner. Movement was northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oakley, Leoti, Tribune, Winona, Monument, Horace and Russell Springs.
This includes Interstate 70 in Kansas between mile markers 68 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3847 10204 3850 10205 3924 10109 3921 10073
3913 10072 3913 10066 3905 10059 3870 10096
3870 10113 3854 10113 3833 10135
TIME...MOT...LOC 2121Z 235DEG 14KT 3905 10112 3843 10202
JNLocal storm report, Sep 2, 3:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 5 SE WINONA 39.00N 101.19W
09/02/2018 E1.50 INCH LOGAN KS EMERGENCY MNGR
WATER BEGINNING TO FILL UP DITCHES AND
LOW-WATER CROSSINGS ALONG A 5-6 MILE STRETCH
OF HIGHWAY 25 NORTH OF RUSSELL SPRINGS.
&&
VINCENT